Missouri, 2011

Damaging Winds in Missouri, July 23, 2011

July 23, 2011 · NWS EAX · 2 events in 2 counties and zones

A stationary front was located near the Iowa border, during the evening hours of July|23, 2011. The front generated a cluster of thunderstorms, which moved southeast|across northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A stationary front was located near the Iowa border, during the evening hours of July|23, 2011. The front generated a cluster of thunderstorms, which moved southeast|across northeast Missouri. There were a couple reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 23, 2:22 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 2:22 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT SAT JUL 23 2011

.DISCUSSION...

THE MAIN STORY IN THE SHORT TERM PORTIONS OF THE FORECAST IS THE
POSSIBILITY FOR A VERY SHORT BUT MUCH DESERVED BREAK FROM THE
OPPRESSIVE HEAT AND HUMIDITY...ALBEIT A MINOR ONE.

THIS AFTERNOON...TEMPERATURES ONCE AGAIN SOARING INTO THE 90S AND 100S
IN SOME LOCATIONS. CONVECTIVE TEMPERATURES ARE ALSO STARTED TO BE
REACHED IN PORTIONS OF THE REGION...WITH SCATTERED CONVECTION
DEVELOPING OVER THE OZARKS AS A WEAK WAVE ROTATES AROUND THE BACKSIDE
OF THE FLATTENED UPPER RIDGE AND ADDITIONAL CONVECTION IN SOUTHERN KS
DUE IN PART TO A SEPARATE SHORTWAVE WHICH LIFTED OUT OF NORTHERN
TEXAS. TO THE NORTHWEST...ELONGATED PACIFIC FETCH....STRETCHED OUT
VORT MAXIMUM...AND WEAK SURFACE CONVERGENCE ZONE WILL ONCE AGAIN
SERVE AS A FOCAL POINT FOR LATE AFTERNOON CONVECTION OVER NEBRASKA
AND IOWA. CANNOT RULE OUT COLD POOL INTERACTIONS PUSHING A FEW OF
THESE STORMS INTO NORTHERN MISSOURI AND GENERATING NEW
CONVECTION. OVERALL MUCH OF THIS ACTIVITY SHOULD BE DIURNALLY
BASED...WITH INVERTED V SOUNDINGS SUGGESTING THE MAIN THREAT WOULD BE
LOCALIZED DOWNBURSTS.

FOR TONIGHT... PREFER A BLEND OF THE ECMWF/WRF-ARW/NAM12.  BOTH OF
THESE MODELS SUGGEST CONVECTION DEVELOPING ALONG A STRONGER COLD
FRONT IN MN/SD/NE PUSHING SOUTHEAST BY DAYBREAK.
MEANWHILE SOUTHERN KS SHORTWAVE MAY KEEP SCATTERED CONVECTION
PERCOLATING THROUGH THE NIGHT JUST WEST OF THE CWA. BY DAYBREAK THIS
FRONT SHOULD BEGIN TO NOSE INTO THE NORTHERN CWA...WITH THE POTENTIAL
FOR SCT CONVECTION ACCOMPANYING IT AS LLJ INCREASES.

SUNDAY...TEMPERATURES WILL BE TRICKY TOMORROW GIVEN LIKELIHOOD OF AN
INCREASE IN CLOUD COVER AND FRONT OOZING INTO THE CWA.  SOUNDINGS
SUGGEST A WEAKENING CAP BY THE LATE MORNING/EARLY AFTN HOURS WITH
THE POSSIBILITY OF REDEVELOPMENT AIDED BY WEAK UPR SHORTWAVE
ROTATING NE OUT OF THE OK PANHANDLE.  STILL...DESPITE WEAK FLOW
ALOFT TEMPS SHOULD APPROACH ADVISORY CRITERIA IN THE SOUTHERN HALF
OF THE CWA.  WHILE NOT EXPECTING WIDESPREAD SEVERE
WEATHER...SOUNDINGS ONCE AGAIN SUPPORT DOWNBURST POTENTIAL. HARD TO
PINPOINT EXACTLY WHEN PRECIP WILL ARRIVE IN THE REGION...SO WILL USE
A 12 HOUR POP.

SUNDAY NIGHT INTO MONDAY...SFC HIGH PRESSURE WILL OOZE INTO THE
MID-MISSISSIPPI VALLEY REGION.  WE SHOULD SEE A DROPOFF IN SFC DEW
POINTS...WITH A MINOR DECREASE IN SFC TEMPS BACK INTO THE UPR 80S IN
THE NORTH AND LOWER 90S IN THE SOUTH.  WITH THE DROP IN DEW
POINTS...WE SHOULD REMAIN BELOW ADV CRITERIA AND THE EXCESSIVE HEAT
WARNING THAT HAS BEEN IN PLACE OVER A WEEK NOW SHOULD BE ABLE TO BE
EXPIRED ON TIME.

DUX

MEDIUM RANGE (TUESDAY-SATURDAY)...

BY TUESDAY...HIGH HEAT AND HUMIDITY WILL BE RETURNING TO THE REGION
AS AN UPPER LEVEL RIDGE CONTINUES TO SIT OVER THE SOUTHERN AND
CENTRAL PLAINS AND ONCE AGAIN STRETCHES NORTHWARD INTO THE NORTHERN
PLAINS. MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A FEW SHORTWAVES
WILL LIKELY FORM ALONG THE NORTHERN PART OF THE RIDGE TUESDAY
THROUGH THURSDAY...BUT ANY SHOWER AND THUNDERSTORM ACTIVITY LOOKS TO
REMAIN FURTHER NORTH OF THE REGION DUE TO THE NORTHWARD EXTENT OF
THE UPPER LEVEL RIDGE. AS A RESULT...HAVE KEPT THE FORECAST DRY
THROUGH MID WEEK OVER THE AREA WITH TEMPERATURES ON THE RISE AS
AFTERNOON HIGHS SOAR INTO THE MIDDLE TO UPPER 90S WEDNESDAY AND
THURSDAY. HEAT INDICES DURING THIS TIME MAY REACH INTO THE 100 TO
105 DEGREE RANGE.

FOR THE LATTER HALF OF THE WEEK...START SEEING A GREATER AMOUNT OF
UNCERTAINTY AMONGST THE MODELS. BY THURSDAY...TWO AREAS OF LOW
PRESSURE ARE PRESENT...ONE OVER NE/KS AND THE SECOND NORTH OF THE
GREAT LAKES IN CANADA. MODELS ARE PICKING UP ON PRECIPITATION
FORMING ALONG A BOUNDARY STRETCHING BETWEEN THESE TWO AREAS OF LOW
PRESSURE. HOWEVER...THE MODELS DIFFER IN THEIR TRACKING OF THIS
BOUNDARY. GFS KEEPS THE BOUNDARY PREDOMINANTLY ALONG AND NORTH OF
THE MO/IA BORDER WITH MINIMAL PRECIPITATION EXPECTED THROUGH
SATURDAY MORNING...WHILE THE ECMWF HAS THE BOUNDARY TRACK SOUTHWARD
ACROSS THE FORECAST AREA ON FRIDAY RESULTING IN BETTER CHANCES FOR
WIDESPREAD PRECIPITATION THURSDAY NIGHT THROUGH FRIDAY NIGHT. DUE TO
THE LARGE AMOUNT OF UNCERTAINTY STILL THIS FAR OUT IN THE FORECAST
PERIOD...HAVE SLIGHT TO CHANCE POPS IN FOR THURSDAY THROUGH
SATURDAY. WITH THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS AT
THE END OF THE WEEK AND INTO THE WEEKEND...AFTERNOON HIGHS MAY BE
SLIGHTLY COOLER. HOWEVER THIS 'COOL DOWN' WILL BE QUITE
RELATIVE...WITH HIGHS ONLY DROPPING INTO THE LOWER TO MIDDLE 90S.

ACH

&&

.AVIATION...

FOR THE 18Z TAF...CIGS AND VIS WILL REMAIN VFR THROUGH THE PERIOD.
WEAK CONVERGENCE ALONG A REMNANT OUTFLOW BOUNDARY IN NORTHWESTERN
MISSOURI MAY BE ENOUGH TO SPARK AN ISOLATED THUNDERSTORM LATER THIS
AFTERNOON. HOWEVER...SPACIAL COVERAGE SHOULD BE LIMITED AND WILL NOT
INCLUDE IN TAFS AT THIS TIME.  A BETTER CHANCE FOR TSRA ACTIVITY
WILL ARRIVE TOWARDS DAYBREAK AS REMNANT CONVECTION FROM BOUNDARY IN
NEBRASKA REACHES THE TERMINALS.  UNSURE HOW LONG THIS CONVECTION
WILL LAST...BUT COULD SEE A COUPLE HOUR PERIOD OF TSRA TOWARDS
DAYBREAK.  MORE WIDESPREAD RAIN CHANCES WILL ARRIVE SUNDAY
AFTERNOON...JUST OUTSIDE OF THIS TAF PERIOD AS DIURNAL THUNDERSTORM
DEVELOPMENT BEGINS.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR MOZ028>033-
     037>040-043>046-053-054.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     MOZ001>008-011>017-020>025.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR KSZ057-060-
     103>105.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ025-
     102.

&&
Hazardous weather outlook, Jul 23, 6:03 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT SAT JUL 23 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
703 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

DANGEROUSLY HOT AND HUMID CONDITIONS WILL CONTINUE EARLY THIS
EVENING WITH EVENING HEAT INDICES FROM 105 TO 115 DEGREES.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IS LIKELY THIS
EVENING IN AREAS ALONG AND NORTH OF HIGHWAY 36 NEAR THE IOWA BORDER
AND IN AREAS FROM CLINTON TO SEDALIA AND BOONVILLE. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MISSOURI THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE GREATEST
THREAT WILL BE IN NORTH CENTRAL MISSOURI...GENERALLY NORTH OF A LINE
FROM UNIONVILLE TO LANCASTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE EXCESSIVE HEAT WILL CONTINUE AGAIN ON SUNDAY FOR LOCATIONS ALONG
AND SOUTH OF A LEAVENWORTH TO MOBERLY LINE. MID TO LATE AFTERNOON
HEAT INDEX VALUES WILL RANGE FROM 105 TO 115 DEGREES. AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT FOR THE SOUTHERN HALF OF THE OUTLOOK
AREA THROUGH SUNDAY.

THERE IS CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA ON
SUNDAY AHEAD OF A COLD FRONT. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED...THOUGH A FEW STORMS MAY BE CAPABLE OF PRODUCING BRIEF
GUSTY WINDS.

AFTER A SHORT BREAK FROM THE HEAT ON MONDAY...HOT AND HUMID
CONDITIONS WILL ONCE AGAIN BUILD BACK INTO THE REGION FOR THE MIDDLE
OF NEXT WEEK. TEMPERATURES WILL CLIMB BACK INTO THE MIDDLE TO UPPER
90S.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY. THE THREAT OF
SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS NORTHERN MISSOURI THIS
EVENING.

BEUSTERIEN

In the hours before

Special weather statement, Jul 23, 4:41 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 PM CDT SAT JUL 23 2011

MOZ001-002-011-232315-
ATCHISON MO-HOLT MO-NODAWAY MO-
541 PM CDT SAT JUL 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHWESTERN NODAWAY
AND NORTHWESTERN HOLT COUNTIES UNTIL 615 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY AHEAD OF STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM RIVERTON TO 6 MILES EAST OF PERU TO STELLA...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS OUTFLOW BOUNDARY.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...ROCKPORT...FAIRFAX...PHELPS CITY...WESTBORO...CORNING AND
  ELMO.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 93 AND 123.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4058 9510 4047 9509 4020 9522 4019 9549
      4024 9549 4025 9555 4029 9556 4031 9566
      4034 9563 4041 9566 4045 9565 4047 9570
      4051 9570 4052 9566 4054 9566 4056 9568
      4052 9571 4059 9571
TIME...MOT...LOC 2240Z 270DEG 25KT 4072 9557 4047 9559
          4023 9584

21

The radar

The Des Moines radar (KDMX), 145 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 23, 6:45 PM CST
Where
Putnam County, 1.57 mi E of Lake Thunderbird
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.550, -93.000

Patio furniture was blown off a deck, with thunderstorm wind gusts estimated up to 60 mph.

Thunderstorm Wind, Adair

When
July 23, 7:30 PM CST
Where
Adair County, 2.1 mi NW of Kirksville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.220, -92.610

A roof was blown off, and two walls of a barn were blown down, with thunderstorm wind gusts estimated up to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330905, 330904.